First Author: R.Brito PORTUGAL
Co Author(s): C. Bacalhau P. Neves M. Ornelas D. Martins 0 0 0 0 0 0 0 0 0
Back to previous
Authors present two case reports of quinine toxicity with scientific interest.
Department of Ophthalmology, Hospital de Setúbal, Setúbal, Portugal
The authors describe two clinical cases of quinine ocular toxicity. Patients underwent detailed clinical examination and photographic documentation with additional imaging using brain and orbits coherence tomography (CT) and magnetic resonance imaging (MRI), spectral-domain optical coherence tomography (OCT) and fluorescein angiography (FAG). Functional electrophysiological tests and microperimetry were also done.
First case: 40 year-old woman, treated with oral quinine in 2002. During treatment she complained of sudden and severe loss of visual acuity in both eyes, which slowly recovered during the next weeks. In 2014 her best-corrected visual acuity is 0,5 at OD and 0,63 at OS (decimal scale). Patient presents pale and excavated optic discs and collateral vessels in the region of the maculopapular bundle. FAG shows that retinal circulation is virtually non-existent. Macular OCT shows a global decrease in retinal thickness. Microperimetry revealed small islands with macular sensitivity. On evoked visual potentials (EVP), P100 amplitude is decreased by 50%. Flash-electroretinogram (ERG) is compatible with maintained photopic function. Second case: 35 year-old man complained of severe reduction of visual acuity after treatment with intravenous quinine hydrochloride. He presents no light perception, pupils fixed in mydriasis, pale optic discs and generalized arterial narrowing on both eyes. The remaining neurological examination was normal. Brain and orbits CT and MRI were normal. OCT revealed generalized retinal atrophy. In flash-EVP there were no cortical potentials bilaterally. Flash-ERG was absent. In a 24 months follow-up period there were no clinical changes.
Bilateral amaurosis is a rare complication of the treatment of Plasmodium falciparum malaria with quinine, and can occur with a single therapeutic dose in susceptible individuals. Visual acuity recovery usually occurs, with restricted visual field, as described in the first case. But in a few cases amaurosis may be permanent, with optic atrophy, which occurred in the second case. Visual loss by quinine treatment depends on the knowledge of the location and mechanism of toxicity, which have been subject of discussion and controversy for a long. Currently there is no proven and effective therapy for this pathology.